Alert archive / South Dakota / Freeze Watches in 2012
Freeze Watch 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this freeze watch at Sep 21, 2012, 3:10 PM CDT for 13 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Sep 23, 2012, 3:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 21, 2012, 3:10 PM CDT (20:10 UTC)
- In effect from
- Sep 23, 2012, 3:00 AM CDT
- Expired
- Sep 22, 2012, 3:04 AM CDT
- In force
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Buffalo County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, Roberts County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this freeze watch went out at Sep 21, 2:52 PM CDT, 18 minutes earlier.
Area forecast discussion, Sep 21, 2:52 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT FRI SEP 21 2012
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
THE MAIN FORECAST CONCERNS ARE TEMPS/FREEZING CONDITIONS BOTH TNT
AND SATURDAY NIGHT. FOR TNT STRONG CAA DRIVES SOUTH INTO THE
REGION AS BIG PRESSURE RISES ACCOMPANY DECENT LOOKING WAVE
MOVING SOUTH INTO THE UPPER MISSISSIPPI RIVER VALLEY. THOSE
PRESSURE RISES WILL LIKELY PROVIDE FOR A PERIOD OF NEAR ADVISORY
CRITERIA WINDS LATER THIS EVENING. BUT EXPECT THE STRONGEST WINDS
TO BE RELATIVELY SHORT LIVED AND ASSOCIATED WITH PRESSURE BUBBLE...SO NO
ADVISORY PLANNED. LATER TNT THE WINDS GO LIGHT AND VARIABLE OVER
THE WESTERN CWA AND THIS IS THE MOST LIKELY AREA FOR A FREEZE. IT
APPEARS MIXING WILL BE A BIT TOO STRONG/DEEP OVER THE EASTERN
CWA...PARTICULARLY OVER THE HIGHER ELEVATIONS. AND THERE COULD BE
SOME COLD AIR SC OVER THAT PART OF THE CWA TNT WHICH WOULD HELP
HOLD UP TEMPS.
THEN FOR SATURDAY NIGHT A LARGE SPRAWLING SFC HIGH SETTLES ACROSS
MOST OF THE CWA...WITH ONLY SOME SLIGHT HINTS AT RETURNING WAA FOR
THE FAR WESTERN CWA. SHOULD BE NEAR OR BELOW FREEZING OVER MUCH OF
THE EASTERN CWA SATURDAY NIGHT BUT NOT A SLAM DUNK OUT FAR WEST.
SO GIVEN SOME UNCERTAINTY...DECIDED TO HOIST A FREEZE WATCH FOR
ALL AREAS NOT EXPECTED TO FREEZE TNT.
THE COLDEST NIGHT SHOULD BE SATURDAY NIGHT OVER THE JAMES/BIG
SIOUX VALLEY WITH SOME MID 20S POSSIBLE. DAYTIME HIGHS BOTH
SATURDAY AND SUNDAY ARE LIKELY TO BE BELOW NORMAL...PARTICULARLY
SATURDAY.
.LONG TERM...MONDAY THROUGH FRIDAY
THE UPPER LOW PRESSURE SYSTEM SITUATED OVER THE HUDSON BAY REGION
WILL VERY SLOWLY MOVE TO THE EAST PLACING OUR REGION IN NORTHWEST
FLOW ALOFT. WEAK SHORTWAVE ENERGY WILL INFLUENCE THE REGION ON
MONDAY...HOWEVER IT DOESNT LOOK LIKE ENOUGH FORCING OR MOISTURE TO
PRODUCE ANY PRECIPITATION. A WARM AIR ADVECTION PATTERN SETS UP
AND 850 MB TEMPERATURES RISE INTO THE UPPER TEENS ACROSS THE
SOUTHWEST CWA. THIS WILL LIKELY RESULT IN HIGH TEMPERATURES IN THE
80S ACROSS THIS REGION. ON TUESDAY AND WEDNESDAY CANADIAN SURFACE
HIGH PRESSURE WILL CLIP THE NORTHEAST CWA...ALLOWING FOR COOLER
THAN NORMAL TEMPERATURES ACROSS THE NORTHEAST...AND MORE SEASONAL
TEMPERATURES ELSEWHERE. MEANWHILE ANOTHER UPPER TROUGH WILL WORK
ITS WAY INTO THE PACIFIC NORTHWEST AND WILL TRACK
EASTWARD...PLACING THE REGION UNDER WEAK RIDGING THROUGH THE END
OF THE PERIOD. SHORTWAVE ENERGY WILL BE INFLUENCING THE REGION
THURSDAY AND FRIDAY...HOWEVER MODELS DIVERGE IN THEIR TIMING AND
INTENSITY OF SHORTWAVE ENERGY. THE ALLBLEND FORECAST CAME IN
WITHOUT ANY PRECIPITATION MENTION...AND KEPT THIS FORECAST DUE TO
STRONG UNCERTAINTY.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. A COLD FRONT
HAS DROPPED OUT OF CANADA AND IS SITUATED ACROSS NORTHERN NORTH
DAKOTA AT THIS TIME. IT WILL CONTINUE TO MOVE SOUTHWARD INTO SOUTH
DAKOTA. NORTHWEST TO NORTH WINDS BEHIND THE FRONT WILL BE STRONG AND
GUSTY...ESPECIALLY ACROSS NORTHERN AND EASTERN SOUTH
DAKOTA...WHERE GUSTS UP TO 35 KTS ARE POSSIBLE. A LOW STRATUS DECK
ASSOCIATED WITH WITH THE FRONT WILL BRUSH FAR EASTERN SOUTH
DAKOTA...POSSIBLY AFFECTING THE KATY TAF SITE AFTER 06Z.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FREEZE WARNING FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT /8 AM MDT/
SATURDAY FOR BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-
HYDE-MCPHERSON-POTTER-SPINK-SULLY-WALWORTH.
FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR
BUFFALO-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-HUGHES-JONES-
LYMAN-MARSHALL-ROBERTS-STANLEY.
MN...FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR
BIG STONE-TRAVERSE.
&&
SHORT TERM...TDK
LONG TERM...SERR
AVIATION...SERR
WEATHER.GOV/ABERDEENHazardous weather outlook, Sep 21, 4:38 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CDT FRI SEP 21 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 438 AM CDT FRI SEP 21 2012 /338 AM MDT FRI SEP 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY TODAY ACROSS THE ENTIRE FORECAST AREA DUE TO GUSTY NORTHWEST WINDS...ALONG WITH DRY AIR AND DRY FUELS. NEAR FREEZING AND SUB-FREEZING TEMPERATURES ARE EXPECTED LATE TONIGHT INTO SATURDAY MORNING ACROSS PORTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FREEZING TEMPERATURES ARE ONCE AGAIN EXPECTED ACROSS MOST OF THE AREA...WITH A KILLING FREEZE POSSIBLE OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:40 AM CDT | Freeze Watch | ABR | Brown, Campbell, Corson, Dewey, Edmunds, Faulk and 4 more | 12 hr |
| Sep 21, 3:10 PM CDT | Freeze Warning | ABR | Brown, Campbell, Corson, Dewey, Edmunds, Faulk and 7 more | 18 hr |
Nearby
Freeze Watches in South Dakota, 2012Freeze Watches in Minnesota, 2012Every freeze watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.